Alert archive / Kansas / River Flood Warnings in 2013
River Flood Warning 12, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at Aug 2, 2013, 9:13 AM CDT for Dickinson County, Kansas. It was in force for 25 hr.
The area
The counties it named.
The facts
- Issued
- Aug 2, 2013, 9:13 AM CDT (14:13 UTC)
- Expired
- Aug 3, 2013, 10:04 AM CDT
- In force
- 25 hr
- Issued by
- NWS Topeka, KS
- Flood severity
- Minor
County Dickinson County, KS
The radar
The Topeka radar (KTWX), 81 km from the middle of the area, began a volume at 14:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Mud Creek (KS) at Abilene (ALEK1).
- Action stage
- 10 ft
- Minor stage
- 15 ft
- Moderate stage
- 27 ft
- Major stage
- 33 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06877120, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Aug 2, 7:18 AM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 2, 7:18 AM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 718 AM CDT Fri Aug 2 2013 .SHORT TERM...(Today and Tonight) ISSUED AT 327 AM CDT FRI AUG 2 2013 Thunderstorms producing very heavy rainfall were continuing to move southeast into Northeast and East Central Kansas this morning. Radar loops show a storm induced MCV near Abilene moving southeast. Precipitation area has become more progressive since 07Z. MESO analysis shows strong moisture transport into North Central and East Central Kansas as the low level jet continues to veer to the southwest. This will place East Central Kansas under the gun through 12z. Isentropic lift in the 310-315K layer will continue through 15Z this morning. Given the high theta-e air advecting into East Central Kansas expect efficient rainfall production as the complex of storms moves southeast this morning. Convection should be on the wane by late morning. Mesoscale boundaries will be a focus for additional development this afternoon and evening. Instability will increase this afternoon with MLCAPE of 1500-3000 J/KG forecast. Also boundary in Nebraska will be an additional focus with storms moving southeast into North Central and Northeast Kansas tonight. Depending on where the boundary sets up will favor the higher probabilities of precipitation this afternoon and evening, most likely over East Central Kansas. Heavy rainfall threat will continue as 850 MB moisture transport increases into East Central Kansas. Some storms may also produce hail and strong winds. Will focus highest POPs across the East Central tonight. Highs today will be in the 80s with lows tonight in the upper 60s to lower 70s. .LONG TERM...(Saturday night through Thursday) ISSUED AT 327 AM CDT FRI AUG 2 2013 The active pattern for this summer will continue through the mid range and extended forecast period. For the majority of the weekend and next week the area will remain under northwest mid level flow, characterized by H5 winds in the 30 to 40 knot range, and upper level H25 winds in the 40 to 50 knot range. By this weekend a surface ridge will form across the northern plains, extending northward into continental Canada. The southern edge of this ridge will represent a surface boundary, where nearly continual chances for showers and thunderstorms will reside through the weekend into next week. For Saturday and Saturday night rain chances will increase from west to east along the surface boundary as the overnight low level jet interacts with that boundary. Expect those showers to push off to the east through the overnight hours Saturday night into Sunday morning, bringing a decent batch of rain to most of northeast Kansas. Precipitation chances will dwindle through the day on Sunday, and likely be relegated to the southeastern zones (East Central Kansas) for Sunday night into Monday morning. Also sustaining the several chances for rain in the extended period, especially after Monday will be one or more impulses of energy embedded within the northwest flow. The exact timing and location of these impulses is rather uncertain that far out, but the potential for these embedded waves, as well as the nearly stationary boundary, which is expected to linger in the area for the next several days, will prompt the seemingly continuous chance for rain through the entire mid range and extended forecast. Generally speaking, with the potential for a large portion of the area to be north of the stationary boundary, as well as several periods of thick, passing clouds and rain expect temperatures to be at or well below normal through the extended period. Forecast highs through the weekend and next week will call for lower to mid 80s, with upper 80s south of Interstate 70, however those temps could be cooler should cloud cover and rain interfere with diurnal warm ups. JL && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z Saturday MORNING) ISSUED AT 718 AM CDT FRI AUG 2 2013 VFR conditions are expected outside of convection this morning. Showers have moved out of the TOP and FOE terminals but another narrow band of showers was moving near the MHK terminal and should last through 14Z. Placement of remnant boundaries from the morning convection will make timing redevelopment of TSRA tricky. At this time will add some vcts after 00Z. Winds will become south near 10 kts then back to the east northeast by 12z Sat. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...53 LONG TERM...JL AVIATION...53
Hazardous weather outlook, Aug 2, 5:17 AM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 517 AM CDT FRI AUG 2 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-031030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 517 AM CDT FRI AUG 2 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WIDESPREAD SHOWERS WITH ISOLATED THUNDERSTORMS WILL MOVE ACROSS NORTHEAST AND EAST CENTRAL KANSAS THROUGH THE MORNING HOURS...AND SHOULD MOVE OUT OF THE AREA BY EARLY AFTERNOON. ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON INTO THIS EVENING. THESE AFTERNOON STORMS COULD BE SEVERE WITH ONE INCH HAIL...STRONG GUSTY WINDS...AND HEAVY RAIN BEING THE PRIMARY THREATS. THE MOST LIKELY AREA FOR STRONG TO SEVERE STORMS WILL BE SOUTH OF INTERSTATE 70 LATER THIS EVENING. MORE WIDESPREAD THUNDERSTORMS WILL BE POSSIBLE DURING THE OVERNIGHT HOURS ACROSS THE ENTIRE AREA. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED WITH THESE OVERNIGHT SHOWERS AND THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. OFF AND ON CHANCES FOR THUNDERSTORMS CONTINUE THROUGH THE WEEKEND AND THROUGH THE MID TO LATE PART OF NEXT WEEK. WITH SEVERAL CHANCES FOR THUNDERSTORMS THROUGH THE COMING WEEK... AND MUCH OF THE AREA HAVING RECEIVED HEAVY RAINFALL IN LATE JULY...THERE IS SOME POTENTIAL FOR FLOODING THROUGHOUT THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAIN TOTALS OVER ONE INCH AND ANY SEVERE WEATHER INCLUDING HAIL LARGER THAN ONE INCH AND ANY WIND DAMAGE.
In the hours before
Local storm report, Aug 2, 7:37 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
737 AM CDT FRI AUG 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HEAVY RAIN 4 S CHAPMAN 38.91N 97.04W
08/02/2013 M3.50 INCH DICKINSON KS TRAINED SPOTTER
&&
JWLocal storm report, Aug 2, 7:40 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
740 AM CDT FRI AUG 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HEAVY RAIN 4 WSW WOODLAWN 39.77N 95.94W
08/02/2013 M1.15 INCH NEMAHA KS TRAINED SPOTTER
&&
JWLocal storm report, Aug 2, 7:42 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
742 AM CDT FRI AUG 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 AM HEAVY RAIN CONCORDIA AIRPORT 39.55N 97.65W
08/02/2013 M5.37 INCH CLOUD KS ASOS
STORM TOTAL THROUGH 730 AM
0741 AM HEAVY RAIN MANHATTAN AIRPORT 39.16N 96.67W
08/02/2013 M1.83 INCH RILEY KS ASOS
STORM TOTAL THROUGH 730 AM
&&
JLLocal storm report, Aug 2, 8:10 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
810 AM CDT FRI AUG 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 AM HEAVY RAIN 4 WNW OLPE 38.28N 96.24W
08/02/2013 M1.50 INCH LYON KS TRAINED SPOTTER
STORM TOTAL
&&
JLLocal storm report, Aug 2, 8:42 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
842 AM CDT FRI AUG 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN CLYDE 39.59N 97.40W
08/02/2013 M4.95 INCH CLOUD KS CO-OP OBSERVER
&&
BARJENBRUCHLocal storm report, Aug 2, 8:45 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
845 AM CDT FRI AUG 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN NORWAY 39.70N 97.77W
08/02/2013 E3.98 INCH REPUBLIC KS CO-OP OBSERVER
&&
BARJENBRUCHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 9:33 PM CDT | Special Weather Statement | TOP | Marshall | 42 min |
| Aug 1, 9:58 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Washington | 47 min |
| Aug 1, 10:18 PM CDT | Special Weather Statement | TOP | Nemaha | 27 min |
| Aug 1, 10:45 PM CDT | Special Weather Statement | TOP | Marshall | 45 min |
| Aug 2, 1:37 AM CDT | Areal Flood Advisory | TOP | Clay, Cloud, Republic | 3 hr |
| Aug 2, 3:04 AM CDT | Flash Flood Warning | TOP | Clay, Dickinson | 4 hr |
| Aug 2, 6:29 AM CDT | River Flood Warning | TOP | Dickinson | 52 hr |
| Aug 2, 7:08 AM CDT | Areal Flood Warning | TOP | Clay, Dickinson | 6 hr |
| Aug 2, 8:00 AM CDT | River Flood Warning | TOP | Cloud | 26 hr |
| Aug 2, 8:00 AM CDT | River Flood Warning | TOP | Clay | 59 hr |
| Aug 2, 9:13 AM CDT | River Flood Warning | TOP | Clay, Cloud | 8 hr |
| Aug 2, 9:13 AM CDT | River Flood Warning | TOP | Geary | 25 hr |
| Aug 2, 9:13 AM CDT | River Flood Warning | TOP | Dickinson | 25 hr |
| Aug 2, 1:00 PM CDT | Areal Flood Warning | TOP | Dickinson | 4 hr |
Nearby
River Flood Warnings in Kansas, 2013Every river flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.